Montelukast help: I have had to stop... - Asthma UK communi...

Asthma UK community forum
13,237 members18,850 posts

Montelukast help

I have had to stop taking Montelukast as the night terrors have become so severe i’m a danger to myself and i’ve scared my children with my violent screaming (according to hubby). I’m also worried about my heart as the pounding hurts my chest after each episode.

I started taking it roughly 2 years ago and although I realised I was suffering the side effects I thought it was worth it as it’s the only thing that managed to control my adult onset asthma. It’s got too bad to ignore now though.

After 2 days of stopping it I can feel the problems starting to return. Already I have a constant need to clear my throat, tiredness and legs heavy like lead which makes it feel like the floor is on a steep incline when I try to walk. I’ve upped my inhalers as advised but I can feel the problems returning.

The Dr said the only alternative to Montelukast has been discontinued. What can I do? Does anyone know of another medication that works the same way? Has anyone else got the same issue?

16 Replies
oldestnewest

Hi, I’ve not had the same issue myself with montelukast I don’t get the same side effects but have noticed a big difference in the past when I haven’t taken it. I know quite a few people on here have had the same side effects as you though X

Reply

I also had the same night terrors, not sure what else you could try. I refuse to have montekulast now

Reply

I could be wrong but I seem to remember someone on here with your problem was advised by their doctor to take it early in the day. I would suggest it to your doctor & see what he says.

2 likes
Reply

I take mine first thing in the morning, and don’t have vivid dreams or terrors. Perhaps I am lucky - but of course things may change!

Perhaps you could try that, or you may be unwilling to risk those awful side effects once again.

I’m sorry you’ve had this problem, especially as it was having a good effect on your breathing issues along with the unwelcome symptoms that have now resurfaced.

Reply

I wonder if some of your sypmtoms are a rebound from stopping the medication and will improve over the coming days?

Would an antihistamine tablet help with the sore throat if that is from an allergic post nasal drip or nasal steroid? I'd phone the Asthma UK helpline to they know of any alternative regime you could try.

Reply

How clean is the air quality at home and work? Are there any signs of mold, water damage or bacterial sources?

Reply

I take mine in the morning. If i take it at night I get vivid very unpleasant dreams. It's only been a few months since I've been prescribed it this time around but so far taking it in the morning is working.

Reply

Hi I have similar issues with Montelukast. And when I stopped taking it for a few days I definitely got worse. I have chatted to my doctor and the plethora of consultant ‘specialists’ I have seen about this and they all look at me like I am making it up. All they are interested in is my peak flow which is generally between 600-700. However the night terrors, constant shortness of breathe and difficulty breathing, the muscle spasms (I assume from the Seretide) the constant need to clear my throat all seem insignificant to them. My asthma is apparently under control even though I am taking ventolin at least 2 times a day. The NHS was so fantastic when I suffered a severe attack - they almost certainly saved my life - and I will always be greatful to the emergency doctors and specially the nurses for their care. I just don’t think there are the expertise (undoubtedly due to financial constraints) to manage chronic conditions such as asthma. It’s all by the book and asthma is so unpredictable. Do asthma specialists actually exist?

So I will be trying the Montelukast in the morning and see how that goes.....

Reply

As others have said can you be prescribed it on a morning instead? I’ve taken this medication for years and have been fortunate to not experience the nightmares people often report. I just dream a lot instead. I think it’s one of the best medications for asthma.

Reply

Sorry to read you've had all these problems. I was sure there was an alternative as my specialist recently put me on Montelukast after suggesting I try that or another drug, but the other one wasn't suitable for me in pregnancy. I've just tried to look it up to see if the name rings a bell but I'm not sure to be honest.. have a read of this though:

asthma.org.uk/advice/inhale...

1 like
Reply

I lasted 1 week with this medication. The constant headache was too much to bear. Short term prednisolone course. I wonder what your doctor would say .I am asking mine soon.

Reply

Did you perhaps come off it too fast, rather that taking a lower dose (tapering) as a stepping stone to getting off it?

Believe there’s a 5mg Dose Option (might be for kids) that perhaps you could start taking for a while then later try again to come off completely.

Might even be that you could switch successfully to a permanent smaller dose if the original dose didn’t suit you.

Reply

i tried them and pred and singular i threw them away after 4 days they made me spaced out of head , I am was on the small red steroids for 3 weeks they work great for me it seems as opposed to pred these steroids are coated and kick in slower the pred kicks in with a bang , but really should not be on oral steroids , I have tried a herbalist not really sure if its her potion or not + a probiotic and Eskimo3 somethin something oil plus a little more time in the sun and a little exercise and vegetables every day , 8 weeks since my last a and e visit and nearly 2 weeks off steroids , starting to wage a war on dust and mould

there was some under the seat in the car sprayed the thing with vinegar and baking soda

throw away your pillows and any cushions in the house, dust mad with a damp cloth no dogs no cats in particular , vacuum your bed change the clothes regular vacume your bed check all cupboards for mould check curtins and carpets if you cannot properly clean them throw them out spray with vinegar and baking powder , dont use bleah sprays perfume deoderant , aerosol home sprays throw them out , well thats what i am trying and i am off into the woods sunday to a car rally happy days

Reply

hello I take this medicine also, my asthma nurse has said at some point it may stop working but there are alternatives!!?? I have had no severe side effects as of yet!!

Reply

Thank you all. I will try the suggestions and check all soft furnishings etc.

Apparently it should have no effect if you suddenly top it as it is not dependable in that sense. It is just my symptoms starting to flair up so I am much more reliant on the inhalers now.

There used to be one alternative but it was discontinued in 2018. My Dr didn’t realize it was no longer available until she tried to put it on a prescription for me last week.

Just praying I avoid any colds!!

Reply

I stopped for the same reason. This drug has been blamed for suicides in teenagers too. I take NAC (N-Acitil-Cystine) from Amazon, or the NHS version is Carbocystine. NAC is an antioxidant and works differently but has reduced my symptoms

Reply

You may also like...